If I'm Taking Claravis (Isotretinoin) am I Able to Have Implant Revision Surgery?
- Asked by toritorres in Puerto Rico
- 2 years ago
Hi! Im currently taking Claravis 40 mg. But ive taken it every other day the 1st month , and 2days runned and one day no for the last week. I am scheduled to fix a breast asymmetry from my first BA next month and also getting implants changed to silicone. Is it completely contraindicated?? Is the fact that its my 2nd surgery and pockets are stretched may lower the risk??
Isotretinoin and Breast Implant Surgery
I found a very good answer about isotetinoin from another surgeon for you. It is below. My thoughts are that if you are having asymmetry fixed with external techniques such as a peri-areolar or vertical lift, then I would not have the surgery until you have been off the drug for at least 6 months. If you are just changing implants and maybe getting internal sutures to adjust the pockets,then it is probably okay. But you must check with your surgeon and make sure he or she knows.
Daniel Medalie, MD
Actually, there is some science behind Accutane (systemic isotretinoin) and wound healing. Contrary to the opinions of some of my colleagues, this has been studied in several instances and is published in the literature. Here's what we know SCIENTIFICALLY:
1) Accutane can profoundly delay re-epithelialization after resurfacing procedures (peels, dermabrasion, laser). Patients should be free of the medicine for 6 months first.
2) Accutane does NOT significantly affect:
* Scar formation
* Collagen formation
* Final appearance of the scar
* Platelet aggregation (clotting)
* Peripheral vascular occlusion (blood flow)
3) Accutane does seem to inhibit wound contraction on open wounds left to heal by secondary intention, but this effect is gone within a week after discontinuing the medication.
If you really want to be compulsive, there's no harm in waiting, but there's no science that supports waiting 6-12 months to proceed with rhinoplasty (or revision rhinoplasty).
*J Dermatol Surg Oncol. 1990 Dec;16(12):1142-6. Systemic isotretinoin: effects on dermal wound healing in a rabbit ear model in vivo.
*J Dermatol Sci. 1992 May;3(3):157-62. Effects of retinoids on endothelial cell proliferation, prostacyclin production and platelet aggregation.
*Plast Reconstr Surg. 1989 Jan;83(1):118-21. The effect of systemic isotretinoin on wound contraction in guinea pigs.
David C. Pearson, MD
Jacksonville Facial Plastic Surgeon
Web reference: http://www.ClevealndPlasticSurgery.com
Recent Breast Implant Revision Reviews
Breast Implant Revision Photos
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.